Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 8, 2021Marengo County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 8, 2021, 8:23 PM CDT for Marengo County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 8:23 PM CDT (01:23 UTC)
Expired
Jul 8, 2021, 8:45 PM CDT
In force
22 min
Issued by
NWS Birmingham, AL

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 124 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WWUS84 KBMX 090123
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
823 PM CDT Thu Jul 8 2021
 
ALZ030>032-039-090145-
Greene AL-Hale AL-Sumter AL-Marengo AL-
823 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARENGO...
SOUTHEASTERN GREENE...SOUTHWESTERN HALE AND EAST CENTRAL SUMTER
COUNTIES UNTIL 845 PM CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm over
Demopolis, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Demopolis, Jefferson, Arcola, Pin Hook, Old Spring Hill, Belmont,
Demopolis Lock And Dam, Gallion and McDowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3262 8777 3254 8769 3237 8770 3235 8793
      3243 8792 3254 8800
TIME...MOT...LOC 0123Z 248DEG 19KT 3249 8786 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 8, 7:43 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 8, 7:43 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
743 PM CDT Thu Jul 8 2021

.UPDATE...
Evening Update and 00z Aviation.

&&

.SHORT TERM...
/Updated at 0714 PM CDT Thu Jul 08 2021/

The latest 00z BMX raob has the Precipitable Water values down to
1.3 inches, lower than the latest LAPS analysis. This also puts
the Mixed Layer CAPE values lower in the 500 range. Although there
is some instability, it is a bit limited this evening. There were
also two boundaries around the area. One was along the gulf coast
and should not be any factor over Central Alabama. The other was
at the edge of the mean relative dry air, stretching west to east
near the US 80 corridor. Showers and thunderstorms have developed
along the axis from near Demopolis to near Prattville, moving
eastward. Will keep the highest pops near this boundary south and
have the activity slowly waning overnight. It appears that any
boundary that approaches from the north or northwest will be very
late tonight. I did leave the 20 pop north, but most of the
activity will hold off until Friday afternoon.

75

Previous short-term discussion:
/Updated at 1232 PM CDT Thu Jul 08 2021/
Through Friday.

Showers and storms are starting to develop across the southern
tier of counties early this afternoon with low level flow becoming
westerly to southwesterly. Best coverage of rain should remain
along the U.S. 80/I-85 corridors as we go into the afternoon and
early evening hours, where the highest overall moisture currently
resides. Based on RAP analysis, a PWAT gradient currently exists
between north Alabama (1.5 inches) as opposed to far southern
Alabama (1.9 to 2 inches). The KBMX 12z sounding came in with a
PWAT of 1.8 inches with 3500 J/kg of SBCAPE. There's certainly
more dry air aloft today than what was observed on Wednesday, so
we can't rule out a storm that has some gusty winds at times later
on this afternoon.

It's possible that we could see a few storm clusters develop off
to our south that forms an outflow boundary moving northeast. PoPs
were kept in the chance range through the evening to allow for
that possibility, as well as additional mesoscale boundary
interactions. Mostly cloudy skies are expected to develop once
again during the overnight hours across at least the southern half
of the area with muggy conditions continuing.

As the weak upper trough begins to try and swing through the area
on Friday, flow will shift from the northwest aloft. Upper level
shortwave disturbances are expected to move southeastward, helping
to trigger scattered to numerous showers and storms across the
northern half of the area. We'll have to watch the development of
these storms off to our northwest, as it could be a bit more
organized in the form of an MCS with gusty winds.

56/GDG

.LONG TERM...
/Updated at 0334 PM CDT Thu Jul 08 2021/

Friday Night through Wednesday.

Low level ridging will keep afternoon storm coverage at isolated
to scattered Saturday, but will see increases in coverage each
afternoon through the beginning of next week. An upper level low
will rotate southward into Missouri over the weekend, with weak
impulses rotating around this low through the Lower Mississippi
and Tennessee River Valleys. This added forcing will couple with
elevated moisture to increase storm coverage, particularly during
peak heating when instability is maximized. Made minor changes to
coverage areas, but no significant changes needed to the extended
this afternoon.

14

Previous long-term discussion:
/Updated at 0309 AM CDT Thu Jul 08 2021/

Friday night through Wednesday.

Low level ridging begins to amplify across the Gulf Coast Friday
night into Saturday morning as the upper trough axis shift
eastward. Meanwhile, another trough dips through the Upper Midwest
and moves into the Mid-MS Valley later in the weekend. This
should give us a brief period on Saturday where we see enough
synoptic subsidence with the height rises/ridging to limit diurnal
convection in Central AL. Model guidance has struggled with this,
so while I think we could see a decrease in coverage, scattered
thunderstorms will still be possible Saturday afternoon.

The upper trough to our northwest becomes a cut-off upper level low
pressure system Saturday night into Sunday, wedging Central AL
between a trough to the west and ridging to the east. This will
result in continued southerly moisture advection and enough synoptic
lift to generate slightly higher than normal coverage of diurnal
thunderstorm activity each day Sunday, Monday and Tuesday.

The cut-off upper level low is expected to phase back in with the
upper flow Tuesday evening into Wednesday, lifting quickly
northward. This should allow for a decrease in the forcing across
Central AL and therefore a relative decrease in rain/thunderstorm
chances as we approach the middle of next week. With that said, the
timing of when cut-off lows phase back into the overall upper level
jet flow can be very difficult for models to handle, so this
forecast will likely change in coming days as model guidance
fluctuates on that upper low evolution.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

Have no weather mentioned at any terminals, but there is a
boundary near MGM. This boundary was the dividing line between
drier air to the north and tropical air to the south. A few
showers/storms have developed on this boundary and will have to
monitor for possible addition for MGM. The activity in the south
will wane this evening. Otherwise, VFR forecast through much of
the overnight hours. There should be some LIFR ceilings
developing again tonight, but will be later in developing. It
appears that these ceilings will be around 005, with fog not as
much of an issue. The ceilings will be around generally from
10-15z. Showers and thunderstorms are anticipated on Friday.
handled this activity with PROB 30 late morning and VCTS in the
afternoon for starters. Winds will be westerly less than 5kts
tonight and west 5-10kts on Friday.

&&

.FIRE WEATHER...

Low clouds are possible early Friday morning, with ceiling
heights below 1kft across the south. These ceilings will improve
through the morning hours. Scattered to numerous showers and
storms are expected each day through this weekend, mainly in the
afternoon and evening. A humid airmass will result in high RH
values for the next several days, with light winds less than 7kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  89  70  89  69 /  20  70  20  50  30
Anniston    71  87  71  88  71 /  20  70  10  50  20
Birmingham  72  89  71  89  71 /  20  70  10  50  20
Tuscaloosa  73  89  72  90  72 /  20  60  10  40  20
Calera      72  88  72  88  72 /  20  60  10  40  20
Auburn      71  87  71  87  71 /  40  60  10  40  10
Montgomery  73  90  72  92  73 /  40  60  10  40  10
Troy        72  88  72  90  72 /  30  60  10  40  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 8, 3:11 AM CDT, 17 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
311 AM CDT Thu Jul 8 2021

ALZ011>015-017>050-091115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
311 AM CDT Thu Jul 8 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 8, 7:43 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
743 PM CDT Thu Jul 8 2021

ALZ030-039-090130-
Sumter AL-Marengo AL-
743 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARENGO AND SOUTHERN
SUMTER COUNTIES UNTIL 830 PM CDT...

At 742 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coatopa, or 12 miles southeast of York, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jefferson, Coatopa, Dug Hill, Kinterbish, U.S. 80 and AL 28, Bellamy,
Ward, Whitfield, Lilita and Demopolis Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3231 8829 3243 8833 3255 8797 3244 8789
      3231 8791
TIME...MOT...LOC 0042Z 257DEG 15KT 3240 8811

40/Sizemore
Special weather statement, Jul 8, 8:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
823 PM CDT Thu Jul 8 2021

ALZ030>032-039-090145-
Greene AL-Hale AL-Sumter AL-Marengo AL-
823 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARENGO...
SOUTHEASTERN GREENE...SOUTHWESTERN HALE AND EAST CENTRAL SUMTER
COUNTIES UNTIL 845 PM CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm over
Demopolis, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Demopolis, Jefferson, Arcola, Pin Hook, Old Spring Hill, Belmont,
Demopolis Lock And Dam, Gallion and McDowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3262 8777 3254 8769 3237 8770 3235 8793
      3243 8792 3254 8800
TIME...MOT...LOC 0123Z 248DEG 19KT 3249 8786

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:43 PM CDTSpecial Weather StatementBMXSumter47 min
Jul 9, 12:21 PM CDTSpecial Weather StatementBMXDeKalb24 min
Jul 9, 12:47 PM CDTSpecial Weather StatementBMXDeKalb43 min
Jul 9, 12:50 PM CDTSpecial Weather StatementBMXTuscaloosa40 min
Jul 9, 1:57 PM CDTSpecial Weather StatementBMXBibb33 min
Jul 9, 2:42 PM CDTSpecial Weather StatementBMXShelby33 min
Jul 9, 3:08 PM CDTSpecial Weather StatementBMXCoosa37 min
Jul 9, 4:08 PM CDTSpecial Weather StatementBMXBarbour37 min
Jul 9, 4:25 PM CDTSpecial Weather StatementBMXTallapoosa35 min
Jul 9, 4:49 PM CDTSpecial Weather StatementBMXBlount26 min
Jul 9, 5:14 PM CDTSpecial Weather StatementBMXBlount46 min
Jul 9, 5:19 PM CDTSpecial Weather StatementBMXLee41 min
Jul 9, 5:51 PM CDTSpecial Weather StatementBMXRussell24 min
Jul 9, 5:56 PM CDTSpecial Weather StatementBMXSt. Clair49 min
Jul 9, 6:17 PM CDTSpecial Weather StatementBMXRussell28 min
Jul 9, 6:20 PM CDTSpecial Weather StatementBMXWinston25 min
Jul 9, 6:35 PM CDTSpecial Weather StatementBMXCoosa, Shelby, Tuscaloosa40 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.